Get help from best doctors, anonymously
Common Specialities
{{speciality.keyWord}}
Common Issues
{{issue.keyWord}}
Common Treatments
{{treatment.keyWord}}

My father is a heavy drinker. He is around 62 years old. We have given him disulfiram and 1ayurvedic powder without his knowledge but he did not stop drinking. Is there any other thing we can do to stop him drinking? Please help.

2 Doctors Answered
Disulfiram should never be given without the patient's consent and awareness. When taken with alcohol, it produces a severe reaction, which can be fatal. The patient will have elevated blood pressure, vomiting, epigastric and chest pain, flushing of face, increased heart beat, etc. Nowadays a lot of 'ayurvedic' medication (which is advertised as 'cure for alcoholism without patient's knowledge') actually contains disulfiram. Patients on disulfiram have to discontinue alcohol strictly; they cannot take even a small amount. Also certain precautions need to be taken such as avoidance of perfumes/deos/cologne, avoidance of use of lotions/creams/aftershave (which contain alcohol), avoidance of chinese food (contains vinegar), etc. Do not give disulfiram without the patient's knowledge. Anti craving medications are available which will help to reduce the craving. Consult a psychiatrist with experience in deaddiction. You may consult me if required.
1 person found this helpful
Seems highly unlikely. Never heard of a person taking disulfiram and alcohol, as the interaction can be life threatening. Try getting admitting your father in a licensed de-addiction centre as in patient and detox him.
1 person found this helpful
Suggestions offered by doctors on Lybrate are of advisory nature i.e., for educational and informational purposes only. Content posted on, created for, or compiled by Lybrate is not intended or designed to replace your doctor's independent judgment about any symptom, condition, or the appropriateness or risks of a procedure or treatment for a given person.